This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I've been on 20mg of Paxil per day for about a year now to control my panic attacks. I am also taking Amitriptyline and Perphenazine to help as well.
For the past year I have had no sexual relationships and have only recently begun one with a nice young lady. My concern is this:
I never really noticed in the past year that my sex drive was diminishing. But since taking the paxil I am having a difficult time obtaining and maintaining a healthy erection ( my erections are about half the "strength" they should be.) This makes penetration impossible.
I am now suffering frustration at this 'side-effect' and would like to know if Viagra could be considered an option and what side-effects might arrive from it's use with my present medication.
I would like to add that Paxil has greatly improved my life with regards to my annoying panic attacks. I really am a believer in its medical worth as I have suffered panic attacks for more than 15 years.
I apologise for the delay in replying your question. The response to the Forum has been great, and we sometimes have to research complicated questions. It seems that Paxil has been helpful in controlling your panic attacks. However, you report sexual side effects, which may be caused by Paxil, Amitriptyline, or Perphenazine. From the information provided, it is unclear why you are taking the latter two medications. Clarification of the medical necessity of these latter two medications may be helpful. Other medications such as Serzone (Nefazodone) and Remeron (Mirtazapine) can be used to treat anxiety disorders, with lower risks of sexual side effects.
Viagra is indicated for the treatment of erectile dysfunction, with possible side effects such as headache, facial flushing, and dyspepsia (upset stomach). Viagra may be used in combination with Paxil. You may want to discuss medications with less risk of sexual side effects with your treating physician/psychiatrist, which may pre-empt the need for treatment with Viagra. In addition, an antidepressant medication called Wellbutrin (Buproprion) is sometimes added to Paxil, and may lessen the sexual side effects of Paxil.
Please educate yourself on the effects Paxil can, and most likely will, have on you or whomever uses it and attempts to stop taking the drug. I am a current sufferer of Paxil Withdrawal. Please read the following information...
PAXIL WITHDRAWAL SYMPTOMS MIMIC HEROIN WITHDRAWAL! posted by Shawn Allen on September 06, 1999 at 04:24:49:
: Tell your Doctors, and perhaps they will make the connection! How hard has it been for you to wean yourself from Paxil? It's as agonizing as coming off of heroin..and shares most of the same symptoms and long term effects! While researching an answer to all of the awful symptoms I experienced during my Paxil withdrawal, I was unable to find any medical resources listing Paxil as a source of these particular symptoms we all experience. Guess where I kept finding my search results directing me to? Heroin withdrawal. The symptoms associated with heroin withdrawal that are similar to Paxil withdrawal are: nausea, diarrhea, vomiting, restlessness, and leg movements, or jerking. While heroin produces muscle and bone pain, insomnia, and cold flashes with goose bumps ("cold turkey"), which are not identical to Paxil withdrawal, the Paxil symptoms of headache, "electric shocks", dizziness and hot flashes as well as psychotic mental state (violent anger/hopeless depression, unwanted suicidal/homicidal thinking) are similarly debilitating and certainly result in the return to the use of the drug (paxil) in the same way that heroin produces that result! Most experts agree that the major withdrawal symptoms peak between 24 and 48 hours after the last dose of heroin and subside after about a week. However, some people have shown persistent withdrawal signs for many months. I think that most of us (the "experts" on paxil withdrawal!) would agree that, even with careful and lengthy periods of weaning off the drug, at least some of these frightening effects occur and are problematic in our lives for longer than the average heroin withdrawal duration of about a week! Most of us have found that, by the time a week has passed,off Paxil, the terrible sickness we feel has become so great, we are desperate to return to taking the drug again to alleviate the symptoms. And many often do return this way, again and again...simply because we can't afford to lose three weeks or more of work, withdrawing from a medication that Doctors routinely dismiss as not being a cause of such sickness (we all have a really bad case of the flu), or because we are so frightened by the strange, indescribeable physical and mental feelings of disassociation and nervous system "zaps" that we go back to the drug to restore clear thinking, fearing that we are "crazy"...especially since our doctors seem to have no understanding of any of these symptoms as relating to anything they have seen before. I hope everyone who is serious about finding the truth about the drug Paxil and it's horrible withdrawal symptoms will be sure to notify their health care providers of all of the symptoms experienced with this drug and insist that the details be documented and reported to the manufacturer, distributors, pharmacists and anyone in the medical field who can process this information officially and end the notion that these symptoms are "hearsay", simply because the drug company has not chosen to make them "fact"! And the next time you feel, or someone tells you that withdrawing from Paxil is "not that bad", remember that you are in the throes of a withdrawal so severe. that few others, except heroin addicts, have experienced, and YES, IT IS
: Shawn Allen
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.